Ask The Nurse

To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

Question:

I am four months post hysterectomy. I take a one-a-day vitamin for women daily.

Lately, when I wake, I cannot work normally until after awhile. I also hear some movements in my joints. Why is this? Do I need additional calcium with the vitamin?

Answer:

Recovery after a hysterectomy can be lengthy and difficult, and is different for every patient. Joint pains in the morning can be a sign of de-conditioning, which means you should strive to include some gentle stretching and exercising (such as a brisk walk) every day to help the joints move more fluidly.

Joint pain could also be a sign of arthritis, so you should follow up with your doctor to discuss.

We recommend supplementing your diet with glucosamine, an over the counter supplement that has been found to be helpful for the joints. Glucosamine sulfate is thought to help strengthen cartilage. Glucosamine is often taken together with chondroitin. Both are well tolerated and safer than taking high doses of non-steroidal medications, which can damage your kidney function and elevated blood pressure.

All my best,
Speaking of Women's Health nurse

February 8, 2016 at 11:20am

Share this article

 

Go back to the question archive